- Mark Su, MD, MPH
Mark Su, MD, MPH
- Clinical Associate Professor of Emergency Medicine
- New York University School of Medicine
- Matthew Goldman, MD
Matthew Goldman, MD
- Clinical Assistant Professor
- Hofstra North Shore - LIJ School of Medicine
- Section Editors
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Emergency Medicine (Adult and Pediatric)
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
Anticholinergic toxicity is frequently encountered in the emergency department, and thus it is essential that emergency clinicians be familiar with this toxidrome. According the American Association of Poison Control Centers (AAPCC) Annual Report, there were almost 14,000 exposures to anticholinergic substances including plants, drugs and antispasmodics in 2015 (624 plants (5 major, or severe, exposures), 10,345 drugs (21 major), and 2879 antispasmodics (13 major)) . Despite the large number of recorded cases, only 39 of these anticholinergic exposures were associated with major effects and there were no fatalities. This demonstrates a significant improvement in outcomes compared to previous data in which there were 51 deaths reported [2-9].
The basic mechanisms, presentation, and management of anticholinergic poisoning are reviewed here. Discussions of specific agents that can cause an anticholinergic toxidrome and the general approach to the poisoned patient are found separately. (See "General approach to drug poisoning in adults".)
A summary table to facilitate emergent management of anticholinergic overdose is provided (table 1).
Over 600 compounds have anticholinergic properties, including prescription drugs, over-the-counter medications, and plants (table 2).
Examples of classes of medications with anticholinergic properties include: antihistamines (eg, diphenhydramine), tricyclic antidepressants (eg, amitriptyline), sleep aids (eg, doxylamine), cold preparations, scopolamine, and tainted illicit street drugs (eg, heroin "cut" with scopolamine). Atropine, a belladonna alkaloid, is a commonly used anticholinergic medication for the treatment of bradyarrhythmias.
- Mowry JB, Spyker DA, Brooks DE, et al. 2015 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 33rd Annual Report. Clin Toxicol (Phila) 2016; 54:924.
- Litovitz TL, Klein-Schwartz W, Dyer KS, et al. 1997 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 1998; 16:443.
- Watson WA, Litovitz TL, Rodgers GC Jr, et al. 2004 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2005; 23:589.
- Watson WA, Litovitz TL, Klein-Schwartz W, et al. 2003 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2004; 22:335.
- Watson WA, Litovitz TL, Rodgers GC Jr, et al. 2002 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2003; 21:353.
- Litovitz TL, Klein-Schwartz W, Rodgers GC Jr, et al. 2001 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2002; 20:391.
- Litovitz TL, Klein-Schwartz W, White S, et al. 2000 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2001; 19:337.
- Litovitz TL, Klein-Schwartz W, White S, et al. 1999 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2000; 18:517.
- Litovitz TL, Klein-Schwartz W, Caravati EM, et al. 1998 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 1999; 17:435.
- Chadwick A, Ash A, Day J, Borthwick M. Accidental overdose in the deep shade of night: a warning on the assumed safety of 'natural substances'. BMJ Case Rep 2015; 2015.
- Shervette RE 3rd, Schydlower M, Lampe RM, Fearnow RG. Jimson "loco" weed abuse in adolescents. Pediatrics 1979; 63:520.
- Derinoz O, Er A. Inability to walk, disequilibrium, incoherent speech, disorientation following the instillation of 1% cyclopentolate eyedrops: case report. Pediatr Emerg Care 2012; 28:59.
- Derinoz O, Emeksiz HC. Use of physostigmine for cyclopentolate overdose in an infant. Pediatrics 2012; 130:e703.
- McCarron MM, Challoner KR, Thompson GA. Diphenoxylate-atropine (Lomotil) overdose in children: an update (report of eight cases and review of the literature). Pediatrics 1991; 87:694.
- Richmond M, Seger D. Central anticholinergic syndrome in a child: a case report. J Emerg Med 1985; 3:453.
- Wiley JF 2nd, Gelber ML, Henretig FM, et al. Cardiotoxic effects of astemizole overdose in children. J Pediatr 1992; 120:799.
- Hasan RA, Zureikat GY, Nolan BM. Torsade de pointes associated with Astemizole overdose treated with magnesium sulfate. Pediatr Emerg Care 1993; 9:23.
- Mendoza FS, Atiba JO, Krensky AM, Scannell LM. Rhabdomyolysis complicating doxylamine overdose. Clin Pediatr (Phila) 1987; 26:595.
- Soto LF, Miller CH, Ognibere AJ. Severe rhabdomyolysis after doxylamine overdose. Postgrad Med 1993; 93:227.
- Frankel D, Dolgin J, Murray BM. Non-traumatic rhabdomyolysis complicating antihistamine overdose. J Toxicol Clin Toxicol 1993; 31:493.
- Leybishkis B, Fasseas P, Ryan KF. Doxylamine overdose as a potential cause of rhabdomyolysis. Am J Med Sci 2001; 322:48.
- Clark RF, Vance MV. Massive diphenhydramine poisoning resulting in a wide-complex tachycardia: successful treatment with sodium bicarbonate. Ann Emerg Med 1992; 21:318.
- Sharma AN, Hexdall AH, Chang EK, et al. Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate. Am J Emerg Med 2003; 21:212.
- Reilly JF Jr, Weisse ME. Topically induced diphenhydramine toxicity. J Emerg Med 1990; 8:59.
- Bernhardt DT. Topical diphenhydramine toxicity. Wis Med J 1991; 90:469.
- Thompson HS. Cornpicker's pupil: Jimson weed mydriasis. J Iowa Med Soc 1971; 61:475.
- Beaver KM, Gavin TJ. Treatment of acute anticholinergic poisoning with physostigmine. Am J Emerg Med 1998; 16:505.
- Dawson AH, Buckley NA. Pharmacological management of anticholinergic delirium - theory, evidence and practice. Br J Clin Pharmacol 2016; 81:516.
- Burns MJ, Linden CH, Graudins A, et al. A comparison of physostigmine and benzodiazepines for the treatment of anticholinergic poisoning. Ann Emerg Med 2000; 35:374.
- Schneir AB, Offerman SR, Ly BT, et al. Complications of diagnostic physostigmine administration to emergency department patients. Ann Emerg Med 2003; 42:14.
- Rosenbaum C, Bird SB. Timing and frequency of physostigmine redosing for antimuscarinic toxicity. J Med Toxicol 2010; 6:386.
- Pentel P, Peterson CD. Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med 1980; 9:588.
- Suchard JR. Assessing physostigmine's contraindication in cyclic antidepressant ingestions. J Emerg Med 2003; 25:185.
- Bréhin C, Cessans C, Monchaud C, et al. A pseudoencephalitis presentation of a pediatric non-intentional intoxication. Eur J Paediatr Neurol 2016; 20:418.
- Benowitz I, Cohen AR, Glykys JC, et al. An Altered, Unresponsive Teenager in the Emergency Department. J Emerg Med 2016; 50:116.
- ANTICHOLINERGIC POISONS
- PHARMACOLOGY AND CELLULAR TOXICOLOGY
- CLINICAL FEATURES OF OVERDOSE
- DIFFERENTIAL DIAGNOSIS
- LABORATORY EVALUATION
- Initial treatments
- Antidotal therapy with physostigmine
- PEDIATRIC CONSIDERATIONS
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS
- Pharmacology and presentation